Kansas, 2006

Tornado and Hail in Kansas, June 16, 2006

June 16, 2006 · NWS DDC · 48 events in 19 counties and zones

38 thunderstorm wind, 9 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 16, 1:12 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 16, 1:12 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT FRI JUN 16 2006

.DISCUSSION...

DAYS 1-2...

MODELS ARE CONTINUING TO SHOW DIFFERENT SOLUTIONS WITH HANDLING OF
UPPER LOW/TROUGH OVER THE AREA OVER THE NEXT 36-48 HOURS.  NAM
CONTINUES TO SHOW A CUTOFF CIRCULATION OVER SW KS BY 00Z SUN WHILE
THE GFS KEEPS IT AN OPEN WAVE AND THEN CUTS IT OFF OVER EASTERN TX.
THE WRF KEEPS UPPER LOW OVER N CTRL KS AND THEN BRINGS TROUGH
EASTWARD INTO MO/AR AREA.  WILL GO CLOSER TO THE GFS/NAM SOLUTIONS
WITH A SLOWER MOVEMENT SINCE THIS KEEPS BETTER CONTINUITY WITH
PREVIOUS FORECASTS.  LATE THIS AFTERNOON AND INTO TONIGHT EXPECT A
FAIRLY SIGNIFICANT SEVERE WEATHER EPISODE AS STRONG VORT MOVES OUT
OF EASTERN NM AND COLD FRONT STARTS TO MOVE SLOWLY EASTWARD.  UPPER
LEVEL TEMPERATURES WILL BE COOLING QUICKLY ALLOWING FOR RAPID
DESTABILIZATION OVER AREA. WITH SURFACE DEW POINTS AT OR ABOVE 60 IN
MOST LOCATIONS AND TRAINING ECHOES ALONG FRONT EXPECTED...SHOULD SEE
WIDESPREAD 1-2+ INCH RAINFALL TOTALS OVER MUCH OF THE CWA BY SAT
MORNING.

WILL CONTINUE TO SEE SKIES BEING MOSTLY CLOUDY TOMORROW WITH SYSTEM
OVER REGION.  EXPECT TO SEE CONTINUED SHOWERS AND THUNDERSTORMS OVER
MUCH OF THE CWA WITH THE BEST CHANCES OVER THE EASTERN ZONES STILL
AHEAD OF MAIN TROUGH. TEMPERATURES WILL BE TRICKY...BUT IT LOOKS
LIKE SYSTEM WILL BE FAR ENOUGH EAST TO ALLOW WESTERN ZONES TO WARM
UP INTO THE MID 80S WHILE FURTHER EAST MOST AREAS WILL LIKELY STAY
IN THE LOWER 80S AND POSSIBLY UPPER 70S DEPENDING ON PRECIPITATION
COVERAGE.  SHOULD SEE A GRADUAL DECREASE FROM WEST TO EAST IN
PRECIPITATION BY SAT NIGHT AND MOST AREAS BEING DRY BY SUN MORNING.
DID KEEP IN SOME VERY LOW POPS IN THE SOUTHEAST FOR EARLY SUN...BUT
SYSTEM SHOULD BE FAR ENOUGH SOUTH AND EAST THAT MOST AREAS SEE
MOSTLY SUNNY TO PARTLY CLOUDY SKIES BY AFTERNOON.  TEMPERATURES WILL
LIKELY WARM INTO THE UPPER 80S TO AROUND 90 WITH BUILDING RIDGE OVER
THE ROCKIES.

DAYS 3-7...

THE MAIN CHANGE TO THE EXTENDED FORECAST TODAY WAS TO ADD POPS IN
THE WED-THURS TIME FRAME WITH NOW MOST OF THE NUMERICAL MODEL
SOLUTIONS SUGGESTING THAT THE TAIL END OF A FRONTAL BOUNDARY WILL
DROP SOUTH INTO OUR AREA ON WEDNESDAY. THIS APPEARS TO BE IN
ASSOCIATION WITH A FAST MOVING IMPULSE MOVING ACROSS THE NORTHERN
UNITED STATES. THERE COULD BE A COUPLE OF DAYS OF HIGH TERRAIN
CONVECTION IN THE POST FRONTAL UPSLOPE REGIME MOVING OUT OVER
WESTERN KANSAS WED AND THURS EVENING. I ALSO LOWERED TEMPS SOME
ESPECIALLY THURSDAY AND WILL BASE IT MORE ON THE ECMWF 850MB PROGS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  83  62  89 /  90  30  30  10
GCK  60  84  60  90 /  90  20  20  10
EHA  58  85  60  90 /  90  20  20  10
LBL  60  85  61  91 /  90  30  30  10
HYS  62  84  62  90 /  90  30  20  10
P28  67  82  64  89 /  90  50  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN28/27
GRZYWACZ/LACY
Hazardous weather outlook, Jun 16, 3:57 AM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT FRI JUN 16 2006

KSZ030-031-043>046-061>066-074>081-084>090-171000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT FRI JUN 16 2006 /357 AM MDT FRI JUN 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTHWEST KANSAS
TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP
OVER FAR SOUTHEASTERN COLORADO AND FAR SOUTHWEST KANSAS...MAINLY
WEST OF HUGOTON TO LAKIN BY 1 PM CDT...NEAR THE TRIPLE POINT OF
THE COLD FRONT AND THE LEE TROUGH. THE STORMS WILL ALSO DEVELOP
ALONG THE COLD FRONT THROUGH THE REST OF WESTERN KANSAS THIS
AFTERNOON. SUFFICIENT WIND SHEAR AND INSTABILITY WILL ALLOW STORMS
TO PRODUCE LARGE HAIL TO THE SIZE OF QUARTERS OR LARGER AND WIND GUSTS OF
60 MPH OR GREATER THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE
THUNDERSTORMS ARE THEN EXPECTED TO IMPACT THE REST OF SOUTHWEST
KANSAS...INCLUDING GARDEN CITY...DODGE CITY...WAKEENEY...AND HAYS
BEGINNING MID TO LATE AFTERNOON...THEN PORTIONS OF SOUTH CENTRAL
KANSAS INCLUDING PRATT AND MEDICINE LODGE BEGINNING EARLY THIS EVENING.

HEAVY RAINFALL IS ALSO EXPECTED OVER A LARGE PORTION OF SOUTHWEST
KANSAS WITH TOTAL AMOUNTS EXCEEDING ONE INCH FOR MANY LOCATIONS.
SOME ISOLATED AREAS ALONG AND SOUTH OF THE ARKANSAS RIVER TO
THE OKLAHOMA STATE LINE MAY RECEIVE TWO TO THREE INCHES OF RAIN BY
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST OVER SOUTH
CENTRAL KANSAS...INCLUDING THE PRATT AND MEDICINE LODGE AREAS
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE EXPECTED TO BE NEEDED OVER ALL OF SOUTHWEST KANSAS
THIS AFTERNOON AND TONIGHT.

UMSCHEID

In the hours before

Local storm report, Jun 16, 10:54 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 AM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     27 NE ELKHART           37.28N 101.55W
06/15/2006  E60.00 MPH       MORTON             KS   PUBLIC

1010 PM     HAIL             4 S WILBURTON           37.01N 101.76W
06/15/2006  M0.88 INCH       MORTON             KS   PUBLIC

&&

GRZYWACZ

The radar

The Dodge City radar (KDDC), 89 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

38 thunderstorm wind, 9 hail, 1 tornado. Local standard time, as filed.

Hail, Seward

When
June 16, 1:40 PM CST
Where
Seward County, 20 mi NNE of Liberal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -100.800

Hail, Finney

When
June 16, 1:50 PM CST
Where
Finney County, 2 mi N of Garden City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.000, -100.867

Thunderstorm Wind, Haskell

When
June 16, 2:00 PM CST
Where
Haskell County, 5 mi E of Sublette
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.483, -100.767

Thunderstorm Wind, Morton

When
June 16, 2:20 PM CST
Where
Morton County, 26 mi N of Elkhart
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.383, -101.900

Four inch tree limbs broken. Shingles taken off the roof.

Thunderstorm Wind, Morton

When
June 16, 2:20 PM CST
Where
Morton County, 26 mi N of Elkhart
Measured
69 kt (79 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.383, -101.900

Also reported a funnel cloud overhead.

Hail, Morton

When
June 16, 2:20 PM CST
Where
Morton County, 26 mi N of Elkhart
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -101.900

Hail, Stanton

When
June 16, 2:20 PM CST
Where
Stanton County, 5 mi SSE of Saunders
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.417, -102.000

Thunderstorm Wind, Stanton

When
June 16, 2:35 PM CST
Where
Stanton County, Manter
Measured
69 kt (79 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.233, -100.083

Four to six inch diameter tree branches blown down.

Thunderstorm Wind, Stanton

When
June 16, 2:37 PM CST
Where
Stanton County, Johnson
Measured
63 kt (72 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.517, -101.883

KSNW-TV weather lab at the Johnson middle school.

Hail, Hamilton

When
June 16, 2:55 PM CST
Where
Hamilton County, 9 mi SSW of Kendall
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -101.750

Thunderstorm Wind, Hamilton

When
June 16, 3:00 PM CST
Where
Hamilton County, 7 mi ESE of Syracuse
Measured
62 kt (71 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.817, -101.617

Thunderstorm Wind, Hamilton

When
June 16, 3:00 PM CST
Where
Hamilton County, 17 mi WNW of Kendall
Measured
71 kt (82 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.950, -101.633

Hail, Stanton

When
June 16, 3:00 PM CST
Where
Stanton County, Johnson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -101.833

Thunderstorm Wind, Stanton

When
June 16, 3:00 PM CST
Where
Stanton County, Johnson
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.567, -101.750

Numerous tree limbs were blown down by the high wind.

Thunderstorm Wind, Grant

When
June 16, 3:05 PM CST
Where
Grant County, 4 mi W of Ulysses
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.567, -101.750

Hail, Stanton

When
June 16, 3:05 PM CST
Where
Stanton County, 5 mi NE of Johnson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -101.433

Hail, Grant

When
June 16, 3:20 PM CST
Where
Grant County, 11 mi NW of Ulysses
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -101.683

Thunderstorm Wind, Grant

When
June 16, 3:28 PM CST
Where
Grant County, 6 mi SW of Ryus
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.700, -101.517

Thunderstorm Wind, Scott

When
June 16, 3:30 PM CST
Where
Scott County, 12 mi N of Modoc
Measured
69 kt (79 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
37.417, -101.183

Ten power poles were sheared off.

Thunderstorm Wind, Scott

When
June 16, 3:35 PM CST
Where
Scott County, 7 mi W of Scott City
Measured
69 kt (79 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.650, -101.083

A 40000 bushel grain bin was destroyed at KC Feeders.

Thunderstorm Wind, Scott

When
June 16, 3:40 PM CST
Where
Scott County, 5 mi NW of Scott City
Measured
69 kt (79 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.483, -101.033

Two pivot irrigation sprinklers were overturned by the high wind. A barn also collapsed.

Thunderstorm Wind, Kearny

When
June 16, 3:40 PM CST
Where
Kearny County, 2 mi N of Deerfield
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.533, -100.967

Two inch diameter tree branches were broken.

Thunderstorm Wind, Haskell

When
June 16, 3:45 PM CST
Where
Haskell County, 7 mi NNW of Sublette
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.017, -101.133

Three inch diameter tree branches were broken.

Thunderstorm Wind, Finney

When
June 16, 3:49 PM CST
Where
Finney County, (Gck)garden City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.583, -100.900

Thunderstorm Wind, Finney

When
June 16, 4:01 PM CST
Where
Finney County, Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -100.733

A power pole was blown down.

Thunderstorm Wind, Finney

When
June 16, 4:08 PM CST
Where
Finney County, Garden City
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -100.867

A tree was blown down near the Walmart store on HWY 156.

Thunderstorm Wind, Haskell

When
June 16, 4:10 PM CST
Where
Haskell County, 15 mi N of Sublette
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.967, -100.867

Two to four inch diameter tree branches were blown down.

Thunderstorm Wind, Seward

When
June 16, 4:35 PM CST
Where
Seward County, 4 mi NE of Kismet
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.700, -100.850

Thunderstorm Wind, Gray

When
June 16, 4:36 PM CST
Where
Gray County, Cimarron
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.233, -100.650

Two inch tree branches were blown down.

Hail, Grant

When
June 16, 4:53 PM CST
Where
Grant County, 10 mi S of Ulysses
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.800, -100.350

Thunderstorm Wind, Ellis

When
June 16, 4:53 PM CST
Where
Ellis County, Ellis
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.433, -101.367

Thunderstorm Wind, Hodgeman

When
June 16, 4:58 PM CST
Where
Hodgeman County, 14 mi NW of Jetmore
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.933, -99.550

Three inch diameter tree branches were blown down.

Thunderstorm Wind, Ford

When
June 16, 5:15 PM CST
Where
Ford County, Dodge City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.767, -99.967

At the NWS office at the airport.

Tornado, Ness

When
June 16, 5:22 PM CST to 5:23 PM CST
Where
Ness County, 1 mi W of Brownell
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -99.750

This was a brief tornado that did not cause damage.

Thunderstorm Wind, Hodgeman

When
June 16, 5:30 PM CST
Where
Hodgeman County, 4 mi NE of Hanston
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.150, -99.667

Two steel doors were blown off a shed.

Thunderstorm Wind, Hodgeman

When
June 16, 5:35 PM CST
Where
Hodgeman County, 12 mi SE of Jetmore
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.967, -99.750

Thunderstorm Wind, Edwards

When
June 16, 5:35 PM CST
Where
Edwards County, 6 mi SW of Kinsley
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.850, -99.500

Thunderstorm Wind, Ellis

When
June 16, 5:40 PM CST
Where
Ellis County, Ellis
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.933, -99.550

Three inch diameter tree branches were broken by the wind.

Thunderstorm Wind, Hodgeman

When
June 16, 5:40 PM CST
Where
Hodgeman County, 8 mi N of Hanston
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.233, -99.717

Thunderstorm Wind, Hodgeman

When
June 16, 5:45 PM CST
Where
Hodgeman County, 5 mi NE of Hanston
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.167, -99.650

Three inch diameter tree branches were broken by the wind.

Thunderstorm Wind, Ellis

When
June 16, 5:50 PM CST
Where
Ellis County, Hays
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.867, -99.317

Thunderstorm Wind, Trego

When
June 16, 6:00 PM CST
Where
Trego County, 3 mi NW of Cedar Bluff Res
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.817, -99.833

Thunderstorm Wind, Rush

When
June 16, 6:00 PM CST
Where
Rush County, 5 mi SSE of La Crosse
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.467, -99.267

Thunderstorm Wind, Rush

When
June 16, 6:05 PM CST
Where
Rush County, 1 mi W of Otis
Measured
61 kt (70 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.533, -99.067

Three inch diameter tree branches broken.

Thunderstorm Wind, Ness

When
June 16, 6:10 PM CST
Where
Ness County, 11 mi SSE of Bazine
Measured
69 kt (79 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.300, -99.600

A large tree was blown over.

Thunderstorm Wind, Pratt

When
June 16, 7:35 PM CST
Where
Pratt County, 2 mi N of Coats
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.550, -98.833

Thunderstorm Wind, Barber

When
June 16, 7:42 PM CST
Where
Barber County, Medicine Lodge Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.267, -98.550

Thunderstorm Wind, Ness

When
June 16, 8:37 PM CST
Where
Ness County, 8 mi SW of Ness City
Measured
69 kt (79 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
38.367, -100.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520477, 5520478, 5520479, 5520480, 5520481, 5520482, 5520483, 5520551, 5520502, 5520503, 5520504, 5520505, 5520506, 5520507, 5520508, 5520509, 5520510, 5520511, 5520512, 5520513, 5520514, 5520515, 5520516, 5520517, 5520518, 5520519, 5520520, 5520521, 5520522, 5520523, 5520524, 5520525, 5516793, 5516794, 5516795, 5516796, 5516797, 5516798, 5516799, 5516800, and more.